Alert archive / Colorado / Flash Flood Warnings in 2016
Flash Flood Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 21, 2016, 2:02 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2016, 2:02 PM MDT (20:02 UTC)
- Expired
- Jul 21, 2016, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 106 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811
WGUS55 KGJT 212002
FFWGJT
COC103-212300-
/O.NEW.KGJT.FF.W.0007.160721T2002Z-160721T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
202 PM MDT THU JUL 21 2016
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL RIO BLANCO COUNTY IN NORTHWESTERN COLORADO...
* UNTIL 500 PM MDT
* AT 157 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. ACCORDING TO DOPPLER RADAR
ESTIMATES IN EXCESS OF TWO INCHES OF RAIN HAVE ALREADY FALLEN.
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL RIO BLANCO COUNTY...HOWEVER PORTIONS OF COUNTY ROAD 5
SOUTHWEST OF RIO BLANCO MAY ALSO EXPERIENCE FLOODING.
THIS WARNING INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PICEANCE
CREEK...YELLOW CREEK...WHITE RIVER AND THE DRY FORK OF PICEANCE
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4009 10822 4000 10822 3987 10829 3987 10845
4017 10838
$$
NL2 follow-up statements
902
WGUS75 KGJT 212131
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT THU JUL 21 2016
COC103-212300-
/O.CON.KGJT.FF.W.0007.000000T0000Z-160721T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO BLANCO CO-
331 PM MDT THU JUL 21 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTH CENTRAL RIO BLANCO COUNTY...
AT 327 PM MDT...DOPPLER RADAR INDICATED SOME LIGHT SHOWERS
CONTINUING OVER THE WARNED AREA. RADAR ESTIMATED UP TO TWO INCHES
OF RAIN HAVING ALREADY FALLEN. ANY FLASH FLOODING WILL REMAIN OVER
MAINLY RURAL AREAS OF NORTH CENTRAL RIO BLANCO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4009 10822 4000 10822 3987 10829 3987 10845
4017 10838
$$
TGR298
WGUS75 KGJT 212258
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 PM MDT THU JUL 21 2016
COC103-212308-
/O.EXP.KGJT.FF.W.0007.000000T0000Z-160721T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO BLANCO CO-
458 PM MDT THU JUL 21 2016
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL RIO BLANCO COUNTY WILL
EXPIRE AT 500 PM MDT...
THE HEAVY RAIN HAS ENDED THOUGH SOME LIGHT RAINSHOWERS MAY PERSIST
OVER THE NEXT FEW HOURS. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 4009 10822 4000 10822 3987 10829 3987 10845
4017 10838
$$
TGRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 11:49 AM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 21, 11:49 AM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1149 AM MDT THU JUL 21 2016
.UPDATE...
Issued at 1149 AM MDT Thu Jul 21 2016
An embedded disturbance shifting slowly northwestward will help
focus deep monsoon moisture over portions of west-central and
northwest Colorado this afternoon and evening. Slow moving
thunderstorms have the potential to produce excessive rainfall
possibly leading to flash flooding. Therefore, a Flash Flood Watch
has been issued for portions of the I-70 corridor north of the
Colorado River, the Roan and Tavaputs Plateaus and the Flat Tops.
Also included are drainages in northwest Colorado adjacent to the
higher terrain previously mentioned.
&&
.SHORT TERM...(Today through Friday)
Issued at 338 AM MDT Thu Jul 21 2016
Little change in the upper pattern was noted on the 00z h5 hand
Analysis chart across the lower 48. High pressure over the
Southern plains continues to help draw monsoon moisture northward
Across the 4 corners region. Pwat remains near and inch and has
Allowed some isolated storms to produce localized heavy rainfall
And flooding issues. Today will be now different with convection
Again flaring up in the afternoon aided by strong heating. There
Has been some storms surviving past midnight associated with a
wave Near the 4 corners we have been able to track the past few
days. Northeast utah is also in the entrance region of a jet aloft
which Has kept isolated storms firing form the tavaputs to the
uintas. Would suspect both features will come into play later
today with The better focus associated with the wave in southeast
utah. There Was also a decent outflow boundary pushed toward the
tavaputs last Evening that could be a focus later today. Would
like to see a More organized wave moving through to focus the
convection. Expect Localized flooding and debris flows are
possible again today but Confidence on widespread flooding issues
not high enough to issue A watch...but it was considered. Isolated
storms or a complex is Likely to survive again into the night but
again confidence low. A Northern stream wave moving across the
northwest border will begin To push the southern plains high
center westward...disrupting the Efficient tap of moisture. The
westerlies will become more Dominant late tomorrow and bring a
different regime into the Region. However do expect another
productive round of storms on Friday with heavy rainfall and maybe
some more organized storms in Our northeast zones as stronger
winds move in aloft. Temperatures Remain steady state today with a
slight warmup tomorrow...all near Normal for this time of year.
.LONG TERM...(Friday night through Wednesday)
Issued at 338 AM MDT Thu Jul 21 2016
By Saturday, the large scale pattern change begins. The Pacific
NW upper Low ejects through the northern Rockies. This turns the
upper flow from SW to a drier west. The subtropical High also
expands across the southern tier of states into the SE Pacific.
All of this brings a drying and warming trend to the forecast area
that continues into at least next Wednesday. The latest trend is
for marginal moisture to linger over the southern and central
zones for some late-day, mainly-mountain storms. The northern
zones see a return to dry and breezy conditions that may raise
fire weather concerns.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1149 AM MDT Thu Jul 21 2016
Thunderstorm activity has already begun increasing with many
flight terminals under the threat of passing thunderstorms.
Highest confidence in the mountain forecast terminals experiencing
lower flight criteria from heavy rain temporarily reducing vsby.
Stronger outflow winds are not favored in this moist atmosphere
however can not be ruled out if a storm quickly collapses in which
gusts near 45 will be possible. 21/20Z-22/03Z will be the period
of greatest storm coverage with a decrease through the early
morning hours anticipated.
&&
.GJT Watches/Warnings/Advisories...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ002-003-005-
007-008-013.
UT...None.
&&
UPDATE...NL
SHORT TERM...15
LONG TERM...JOE
AVIATION...TGJTHazardous weather outlook, Jul 21, 3:54 AM MDT, 10 hours 8 minutes before
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
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:17 PM MDT | Flash Flood Warning | GJT | Eagle | 3 hr |
| Jul 20, 6:46 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield, Routt | 3 hr |
| Jul 21, 11:31 AM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Mesa, Moffat, Pitkin, Rio Blanco and 1 more | 9 hr |
| Jul 21, 4:22 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.